Alert archive / North Dakota / High Wind Warnings in 2009

High Wind Warning 3, NWS Bismarck, ND

July 14, 2009Emmons County, North Dakota

NWS Bismarck, ND issued this high wind warning at Jul 14, 2009, 1:42 AM CDT for Emmons County, North Dakota. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2009, 1:42 AM CDT (06:42 UTC)
Expired
Jul 14, 2009, 3:00 AM CDT
In force
78 min
Issued by
NWS Bismarck, ND

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 140642
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
142 AM CDT TUE JUL 14 2009

...HIGH WINDS EXPECTED FROM THUNDERSTORM OUTFLOW...

.OUTFLOW FROM THUNDERSTORMS ACROSS NORTHERN SOUTH DAKOTA HAVE BEEN
REPORTED PRODUCING DAMAGING WINDS NEAR THE SELFRIDGE AREA. THIS
OUT FLOW BOUNDARY IS MOVING TO THE NORTHEAST AT ABOUT 60 MPH.
THESE WINDS WILL BE OCCURRING OUTSIDE OF THE THUNDERSTORMS.
PERSON IN OR NEAR CANNON BALL...TEMVIK...LINTON...HAZELTON AND
BRADDOCK CAN EXPECT A PERIOD OF HIGH WINDS POSSIBLY AS HIGH AS 60
MPH OVER THE NEXT HOUR. TAKE THE NECESSARY STEPS TO INSURE SAFETY.

NDZ045-046-140800-
/O.NEW.KBIS.HW.W.0003.090714T0642Z-090714T0800Z/
SIOUX-EMMONS-
INCLUDING THE CITIES OF...FORT YATES...LINTON
142 AM CDT TUE JUL 14 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING. 

EXPECT OF BRIEF PERIOD OF STRONG WINDS TO 60 MPH AS THUNDERSTORM
OUTFLOW MOVES ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
KJB
1 follow-up statement
000 
WWUS73 KBIS 140806
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
306 AM CDT TUE JUL 14 2009

...HIGH WIND WARNING HAS EXPIRED...

.THE OUTFLOW BOUNDARY WHICH PROMPTED THE ISSUANCE OF THE WARNING
HAS EXITED THE WARNED AREA.

NDZ045-046-140915-
/O.EXP.KBIS.HW.W.0003.000000T0000Z-090714T0800Z/
SIOUX-EMMONS-
INCLUDING THE CITIES OF...FORT YATES...LINTON
306 AM CDT TUE JUL 14 2009

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

THE OUTFLOW BOUNDARY WHICH PROMPTED THE ISSUANCE OF THE WARNING HAS
EXITED THE WARNED AREA.

$$
KJB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Jul 13, 2:29 PM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 2:29 PM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT MON JUL 13 2009

.SYNOPSIS...HEAVY RAIN A MAIN CONCERN WITH ONGOING CONVECTION
ACROSS THE SOUTH CENTRAL. CURRENT TRENDS SHOW CONVECTION FORMING
ALONG AND NORTH OF WARM FRONTAL BOUNDARY IN LOW LEVEL WARM
ADVECTION WITH AID FROM SHORTWAVE TROUGH. THIS CONVECTION IS WARM
TOPPED AND SHOULD RESULT IN EFFICIENT RAIN PRODUCERS. A SECONDARY
CONCERN WILL BE SHORT WAVE TROUGH CURRENTLY MOVING THROUGH WYOMING
AND CENTRAL MONTANA. WITH CURRENT CLOUD TRENDS CLEARING ACROSS THE
SOUTHWEST SHOULD GET WARMING THROUGH LATE AFTERNOON AND EARLY
EVENING. THIS SHOULD AID IN DESTABILIZATION FOR AIDING IN SEVERE
WEATHER THREAT THIS EVENING AND OVERNIGHT.

&&

.SHORT TERM...MONDAY NIGHT THROUGH THURSDAY NIGHT...

THE FORECAST CONCERNS ARE SEVERE WEATHER POTENTIAL THIS EVENING AND
THUNDERSTORM CHANCES INTO TUESDAY.  THE FOCUS THEN SHIFTS TOWARDS
WINDS FOR TUESDAY AFTERNOON AND NIGHT AND ALSO COOL TEMPERATURES
TUESDAY. MODELS ARE IN BETTER OVERALL AGREEMENT TODAY.

UPPER LEVEL LOW IS PROGRESSING THROUGH THE NORTHERN ROCKIES AND
CYCLOGENESIS HAS BEGUN TO TAKE SHAPE IN MONTANA. LOW AND MID LEVEL
CLOUDS HAVE OVERSPREAD MOST OF WESTERN AND CENTRAL NORTH DAKOTA WITH
SOME BREAKS BEGINNING TO SHOW UP ON VISIBLE SATELLITE IN THE WEST
MAINLY BETWEEN THE LITTLE MISSOURI RIVER AND INTERSTATE 94. SHOWERS
AND THUNDERSTORMS CONTINUE ACROSS THE SOUTHWEST AND SOUTH CENTRAL
PORTIONS OF NORTH DAKOTA. CLOUD COVER HAS WORKED TO EFFECTIVELY
CAP THE ATMOSPHERE BUT AREAS THAT HAVE CLEARED WILL PROVIDE SOME
DIFFERENTIAL HEATING LEADING TO THUNDERSTORM DEVELOPMENT. PRIMARY
THUNDERSTORM DEVELOPMENT IS STILL EXPECTED ACROSS CENTRAL MONTANA
LATE THIS AFTERNOON AND IS FORECAST TO PROGRESS EASTWARD INTO
WESTERN NORTH DAKOTA THIS EVENING. SEVERE THUNDERSTORMS MAY COME
IN TWO WAVES AS SPC ALSO EXPECTS A LINE OF THUNDERSTORMS TO
DEVELOP ACROSS THE HIGHER TERRAIN OF MONTANA. STRONG DEEP LAYER
SHEAR AND MOST UNSTABLE CAPE VALUES BETWEEN 2000 TO 3000 J/KG ARE
STILL PRESENT. AGAIN THE BEST THERMODYNAMICS AND SHEAR ARE
EXPECTED TO BE ACROSS THE SOUTHWEST LATE THIS AFTERNOON AND THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT IS FORECAST TO BE LARGE
HAIL BUT STRONG WINDS AND A FEW TORNADOES MAY STILL BE POSSIBLE IN
THE LATE AFTERNOON AND EARLY EVENING. HODOGRAPH ACROSS WESTERN AND
CENTRAL NORTH DAKOTA STILL SHOW STRONG LOW LEVEL CURVATURE THIS
EVENING. HEAVY RAIN LIKELY WITH PWAT VALUES NEAR 1.50 INCHES.

BY 12 UTC TUESDAY THE OCCLUDED FRONT/INVERTED SURFACE TROUGH MOVES
INTO WESTERN NORTH DAKOTA AND THROUGH INTO FAR EASTERN PARTS OF THE
STATE BY 00 UTC WEDNESDAY. IN THE WAKE OF THIS FRONT...PRESSURE
GRADIENTS ACROSS WESTERN AND CENTRAL NORTH DAKOTA STRENGTHEN AS A
SURFACE HIGH DROPS INTO CENTRAL MONTANA. MODELS SHOW 850 HPA WINDS
BETWEEN 30 AND 40 KNOTS DURING THE LATE AFTERNOON AND EVENING
TOMORROW. THE PRESSURE GRADIENT BEGINS TO WEAKEN AS IT MOVES INTO
CENTRAL AND EASTERN PORTIONS OF THE STATE TUESDAY NIGHT. SOME
LINGERING THUNDERSTORMS ARE EXPECTED TUESDAY WITH COLD AIR ALOFT
ASSOCIATED WITH THE UPPER LEVEL LOW MOVING THROUGH THE REGION AND
DISTURBANCES ROTATING AROUND IT. TEMPERATURES ARE ALSO EXPECTED TO
BE MUCH BELOW NORMAL TOMORROW WITH CLOUD COVER AREA WIDE AND SOME
COOL ADVECTION ACROSS THE NORTHERN TIER STATES.

BY WEDNESDAY...THE UPPER LEVEL LOW IS MOVING INTO WESTERN ONTARIO
AND THE SOUTHERN RIDGE BEGINS TO BUILD NORTHWARD INTO THE ROCKIES.
THIS IS FORECAST TO BEGIN A GRADUAL WARMING TREND STARTING MID WEEK.
ONE FLY LEFT IN THE OINTMENT AS A SHORTWAVE MOVING THROUGH THE FLOW
MOVES THROUGH THE FORECAST AREA LATE WEDNESDAY.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
FOUR CORNERS RIDGE STILL ON TRACK TO BUILD NORTH THROUGH SATURDAY
THEN PROGRESS EAST AND FLATTEN AS IT MOVES ACROSS NORTH DAKOTA LATE
SUNDAY INTO MONDAY. NORTHWEST FLOW WILL DOMINATE AHEAD OF THE RIDGE
WITH MOSTLY DRY WEATHER. SOME DISTURBANCES WILL MIGRATE THROUGH BUT
OVERALL FORECAST IS DRY. BOTH THE EC AND GFS BRING A SHORTWAVE OVER
THE TOP OF THE RIDGE AND INTO NORTH DAKOTA FRIDAY NIGHT FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS. AS THE RIDGE FLATTENS SUNDAY NIGHT
AND MONDAY...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
COMMENCE. TEMPERATURES WILL SLOWLY WARM THROUGH THE PERIOD.
&&

.AVIATION...SEVERE THUNDERSTORMS LIKELY THIS EVENING INTO TONIGHT.
LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL WILL OCCUR WITH THESE
THUNDERSTORMS. AN ISOLATED TORNADO THREAT APPEARS CONFINED MAINLY TO
SOUTHWEST NORTH DAKOTA...WHICH INCLUDES KDIK. MVFR CEILINGS AND
VISIBILITIES WILL ALSO ACCOMPANY THE SHOWERS AND THUNDERSTORMS.
SCATTERED SHOWERS AND THUNDERSTORMS ALONG WITH GUSTY NORTHWEST WINDS
BETWEEN 15 AND 30 MPH WILL ARRIVE FOR TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NDZ020-033>037-
040>048-050-051.

&&

COUSINS/WAA/KS
Hazardous weather outlook, Jul 13, 4:47 AM CDT, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT MON JUL 13 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT MON JUL 13 2009 /347 AM MDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM IS EXPECTED TO AFFECT THE NORTHERN PLAINS
TODAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL MOVE ACROSS
PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA DURING THE MORNING
HOURS. HOWEVER...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN NORTH DAKOTA LATER THIS AFTERNOON. THE ENVIRONMENT
IN WHICH THESE STORMS DEVELOP WILL ALLOW THESE STORMS TO QUICKLY
BECOME SEVERE AS THEY MOVE ACROSS WESTERN NORTH DAKOTA LATER
TODAY. THE GREATEST RISK OF SEVERE WEATHER THIS AFTERNOON AND
EARLY EVENING WILL BE ACROSS THE SOUTHWEST...WHERE LARGE HAIL
DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THESE STORMS ARE
EXPECTED TO SPREAD EAST ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS
EVENING AND OVERNIGHT...AND WILL BRING A TREAT FOR HAIL AND
DAMAGING WINDS TO CENTRAL NORTH DAKOTA. IN ADDITION TO THE SEVERE
THREAT...THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AS THE UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. WINDS WILL ALSO BECOME STRONG
ACROSS THE WEST DURING THE DAY ON TUESDAY IN THE WAKE OF THIS
STORM SYSTEM. CURRENTLY...IT APPEARS THE STRONGEST WINDS WILL
OCCUR ACROSS THE SOUTHWEST...WHERE WINDS OF 25 TO 35 MPH ARE POSSIBLE.
SLIGHTLY LIGHTER WINDS CAN BE EXPECTED FARTHER NORTH AND EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.

KJB

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:56 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more18 hr

Nearby

High Wind Warnings in North Dakota, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.